Asher Kornbluth, MD; Rakesh Gupta, MD; Charles D. Gerson, MD
Misoprostol, a prostaglandin E analog, was recently approved for use in the prevention of nonsteroidal anti-inflammatory drug-induced ulcer disease. Its commonest side effects, diarrhea and abdominal cramping (1), may be attributable to the ability of prostaglandin E to stimulate small-bowel secretion (2) and motility (3). In patients with inflammatory bowel disease, prostaglandin E2 levels are elevated and such elevations may play a role in causing intestinal inflammation and diarrhea (4). We report the case of a patient with unrecognized Crohn ileocolitis who developed a nearly fatal secretory diarrhea after short-term use of misoprostol.
A 56-year-old woman was admitted
Asher Kornbluth, Rakesh Gupta, Charles D. Gerson. Life-Threatening Diarrhea after Short-Term Misoprostol Use in a Patient with Crohn Ileocolitis. Ann Intern Med. 1990;113:474–475. doi: 10.7326/0003-4819-113-6-474
Download citation file:
Published: Ann Intern Med. 1990;113(6):474-475.
Diarrhea, Gastroenterology/Hepatology, Inflammatory Bowel Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use